Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS Bismarck, ND

July 10, 2014Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2014, 6:58 PM CDT for Burke County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 6:58 PM CDT (23:58 UTC)
Expired
Jul 10, 2014, 8:00 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, ND

The radar

The Minot AFB radar (KMBX), 142 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KBIS 102358
SVRBIS
NDC013-110100-
/O.NEW.KBIS.SV.W.0076.140710T2358Z-140711T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 656 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF COLUMBUS...OR 20 MILES EAST OF CROSBY...AND MOVING EAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...PORTAL...LIGNITE...LARSON AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10235 4873 10253 4887 10294 4900 10293
      4901 10255
TIME...MOT...LOC 2358Z 285DEG 17KT 4902 10287

HAIL...1.00IN
WIND...60MPH

$$

HAMILTON
4 follow-up statements
831 
WWUS53 KBIS 110014
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT THU JUL 10 2014

NDC013-110100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-140711T0100Z/
BURKE ND-
714 PM CDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BURKE COUNTY UNTIL 800 PM CDT...

AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
COLUMBUS...OR 24 MILES EAST OF CROSBY...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...PORTAL...LIGNITE AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4879 10270 4888 10294 4900 10287 4901 10255
      4900 10235 4877 10251
TIME...MOT...LOC 0014Z 285DEG 17KT 4900 10276

HAIL...1.00IN
WIND...60MPH

$$

HAMILTON
627 
WWUS53 KBIS 110032
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT THU JUL 10 2014

NDC013-110100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-140711T0100Z/
BURKE ND-
732 PM CDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BURKE COUNTY UNTIL 800 PM CDT...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF COLUMBUS...OR 29 MILES EAST OF CROSBY...MOVING SOUTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PORTAL...LIGNITE AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4879 10270 4889 10283 4900 10275 4901 10255
      4900 10235 4877 10251
TIME...MOT...LOC 0032Z 293DEG 16KT 4893 10265

HAIL...1.00IN
WIND...60MPH

$$

HAMILTON
192 
WWUS53 KBIS 110045
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUL 10 2014

NDC013-110100-
/O.CON.KBIS.SV.W.0076.000000T0000Z-140711T0100Z/
BURKE ND-
745 PM CDT THU JUL 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BURKE
COUNTY UNTIL 800 PM CDT...

AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LIGNITE...OR
32 MILES EAST OF CROSBY...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LIGNITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4884 10276 4891 10279 4895 10272 4894 10258
      4892 10241 4877 10251 4879 10270
TIME...MOT...LOC 0045Z 293DEG 16KT 4889 10258

HAIL...1.00IN
WIND...60MPH

$$
308 
WWUS53 KBIS 110050
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT THU JUL 10 2014

NDC013-110101-
/O.EXP.KBIS.SV.W.0076.000000T0000Z-140711T0100Z/
BURKE ND-
750 PM CDT THU JUL 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURKE COUNTY WILL
EXPIRE AT 800 PM CDT/700 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4884 10276 4891 10279 4895 10272 4894 10258
      4892 10241 4877 10251 4879 10270
TIME...MOT...LOC 0051Z 293DEG 16KT 4888 10254

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:23 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 10, 6:23 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT THU JUL 10 2014

.UPDATE...
ISSUED AT 623 PM CDT THU JUL 10 2014

VISIBLE SATELLITE IMAGERY DEPICTS A COLD FRONT EXTENDING FROM
MOOSOMIN TO ESTEVAN SASKATCHEWAN...SOUTHWEST INTO CROSBY AND
WILLISTON. THE BULK OF THE ACTIVITY IS DEVELOPING NEAR
MOOSOMIN...WITH CELLS BUBBLING UP NEAR ESTEVAN. WITH AMPLE
INSTABILITY IN PLACE (SBCAPE AROUND 1800 J/KG) OVER NORTHWESTERN
NORTH DAKOTA...SEVERE THUNDERSTORM DEVELOPMENT WILL REMAIN POSSIBLE
ALONG THE SOUTHERN FRINGE OF THE COLD FRONT. HOWEVER...IF THE CAP
MAINTAINS ITS STRENGTH THROUGH THE EVENING HOURS...NORTH DAKOTA
COULD BE SPARED FROM SEVERE WEATHER AS WELL.

FOR NOW WILL KEEP THE SEVERE MENTION IN THE NORTHERN ZONES THIS
EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS AND ADJUST
ACCORDINGLY BASED ON HOW CONVECTION ALONG THE FRONT EVOLVES.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 243 PM CDT THU JUL 10 2014

WEAK SHORTWAVE TROUGH EMBEDDED IN WESTERLY MID LEVEL FLOW THAT
GENERATED SHOWERS OVER WESTERN NORTH DAKOTA THURSDAY MORNING IS
NOW MOVING INTO MORE UNFAVORABLE CONDITIONS FOR CONVECTION ACROSS
EASTERN NORTH DAKOTA. IT ITS WAKE SUBSIDENCE OVER WESTERN NORTH
DAKOTA IS RAPIDLY CLEARING CLOUDS. SOLAR HEATING AND THE H8
THERMAL RIDGE AHEAD OF THE MONTANA/SASKATCHEWAN COLD FRONT WILL
LEAVE A NARROW WINDOW FOR MORE VIGOROUS CONVECTION THIS AFTERNOON
AND EVENING ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. NAM
BUFKIT SOUNDINGS FOR DICKINSON AND WILLISTON SHOW AN ERODING CAP
WITH POTENTIAL FOR STRONG CONVECTION. THE CHALLENGE IS ALL
INGREDIENTS NOT LINING UP WELL AS THE DEPARTING SHORTWAVE WILL NOT
MATCH UP WITH APPROACHING COLD FRONT ESPECIALLY SOUTH. ALSO
H300 WINDS ALOFT WILL MOVE IN LATER TONIGHT SO LACKING SOME
SUPPORT ALOFT. WITH THIS IN MIND...EXPECT THUNDERSTORMS TO FORM
ALONG THE COLD FRONT IN SASKATCHEWAN AND MOVE EAST. A FEW WILL
FORM/CROSS THE INTERNATIONAL BORDER THIS EVENING. SEVERE POTENTIAL
WILL BE LARGE HAIL AND STRONG WINDS GENERALLY NORTH OF LAKE
SAKAKAWEA. TONIGHT THE FRONT WILL MOVE EAST OF THE REGION. THE
H300 JET MOVES IN FROM THE WEST. ADDED A SLIGHT CHANCE FOR SHOWERS
WEST CENTRAL LATE TONIGHT ALONG THE NOSE OF THE H300 JET AND WHAT
SHOULD BE THE THE COLD FRONTAL BOUNDARY ACROSS WESTERN NORTH
DAKOTA AFTER 06Z. BUILDING HIGH PRESSURE FRIDAY SHOULD LEAVE THE
REGION DRY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 243 PM CDT THU JUL 10 2014

A SHORTWAVE MOVING ACROSS WYOMING WILL PRODUCE ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH FRIDAY NIGHT THROUGH
SATURDAY. SHOWERS WILL TAPER OFF SATURDAY FROM WEST TO EAST.

MEANWHILE A STRONG UPPER LEVEL LOW ACROSS HUDSON BAY WILL DROP SOUTH
SUNDAY THROUGH MONDAY. IN ASSOCIATION WITH THE COOLER AIR...A
SHORTWAVE MOVING SOUTH AROUND THE LOW WILL IMPACT THE TURTLE
MOUNTAINS AND THE JAMES RIVER VALLEY WITH A CHANCE OF RAIN SHOWERS.
STRONG COLD AIR ADVECTION WILL RESULT IN UNSEASONABLY COOL AIR
MONDAY. THE GFS/ECMWF/GEM 850 TEMPS FOR MONDAY ARE +7C ACROSS CENTRAL
NORTH DAKOTA. THAT TRANSLATES INTO HIGHS IN THE LOW TO MID 60S. THE
LATEST ALLBLEND HAS TRENDED HIGHS FROM THE LOWER 70S ON MONDAY TO
THE UPPER 60S ON THIS AFTERNOONS RUN. GIVEN THE 850 MB GFS/ECMWF/GEM
TEMP TRENDS...FULLY EXPECT THE ALLBLEND TO CONTINUE A DOWNWARD
TREND. RECORD LOW MAXIMUMS ARE POSSIBLE MONDAY...ESPECIALLY IN
CENTRAL ND.

BENIGN WEATHER TUESDAY AND WEDNESDAY WITH A GRADUAL WARMING TREND
WITH MOSTLY CLEAR CONDITIONS. A COLD FRONT MIGRATING FROM CENTRAL
SASKATCHEWAN INTO NORTH DAKOTA THURSDAY AFTERNOON WILL RESULT IN
CHANCES OF PRECIPITATION REMAINING NORTH OF THE BORDER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 623 PM CDT THU JUL 10 2014

A COLD FRONT WILL PUSH THROUGH WESTERN AND CENTRAL NORTH DAKOTA
TONIGHT. THE MAIN IMPACT WILL BE THE POSSIBILITY FOR
THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN TERMINAL AERODROMES
(KISN-KMOT) THIS EVENING. THE TAF SITES ALONG THE I-94 CORRIDOR
SHOULD ONLY SEE A WIND SHIFT WITH THE FRONTAL PASSAGE. SEE
INDIVIDUAL TAFS FOR DETAILS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...TM
SHORT TERM...WAA
LONG TERM...AC
AVIATION...TM
Hazardous weather outlook, Jul 10, 3:02 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU JUL 10 2014

NDZ002>004-011-012-112015-
BURKE-RENVILLE-BOTTINEAU-WARD-MCHENRY-
302 PM CDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY PARTS OF THE
SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS MAY BE STRONG TO SEVERE. LARGE HAIL AND
DAMAGING WINDS ARE THE THUNDERSTORM THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-005-009-010-013-112015-
DIVIDE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-
302 PM CDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS MAY BE STRONG TO SEVERE. LARGE HAIL AND
DAMAGING WINDS ARE THE THUNDERSTORM THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ017>023-025-031>037-040>048-050-051-112015-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
302 PM CDT THU JUL 10 2014 /202 PM MDT THU JUL 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FRIDAY NIGHT INTO
SATURDAY WITH THE GREATEST CHANCES OVER SOUTHERN PORTIONS OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

WA/AC/KS

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.